|High Triglycerides & HIV
May 12, 1997
Dr. Gallant: I have a question on high triglycerides related to HIV. Brief history, current CD4 count 800, viral load undetectable. Current meds., Crixivan, AZT, Zerit, 3tc. Two months ago trigylcerides were 9700, and I developed acute pancreatitis. I am now recovered and on lopid for the high triglycerides, 3 times a day. Recent triglycerides were 933 and a very low fat diet, 20 grams per day. Are high triglycerides caused by the virus, medications or what? Any suggestions to lower the triglycerides so I don't develope pancreatititis again. Thanks for your great information.
| Response from Dr. Gallant
Although it's possible that your high triglycerides are unrelated to HIV or your medications, the most common reason for high triglycerides in HIV-infected people is therapy with protease inhibitors (Crixivan in your case).
Most of the time the high triglycerides don't do any damage, but when they become very high they can lead to trouble (like pancreatitis). Gemfibrozol (Lopid) is the drug most commonly used to treat this condition. It sounds like you are doing everything you can do to treat this, short of stopping your Crixivan.
One more thing--d4T (Zerit) can also cause pancreatitis, though it's not common. Also, there's evidence that taking AZT and d4T together may be a bad idea. The two drugs appear to compete with each other in the cell, and in one study people taking AZT + d4T did WORSE than people taking d4T alone. For that reason, it's now recommended that the two not be combined.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.